I inherited a lot of things from my dad. Not much in the way of tangible goods, but a lot in terms of genetic heritage.
High blood pressure runs in my dad’s family. It might have killed his older sister (we’ll never know for sure because no autopsy was performed when she died suddenly at age 45). It certainly incapacitated my dad for many years–not so much the blood pressure itself but the multiple medications he took for it, that literally had him staggering.
I understand how he felt, since I’ve been taking multiple medications for it for years, and some of them left me feeling pretty staggery, too.
Recent revelations that taking beta blockers seems to increase the likelihood that a person will develop diabetes don’t encourage me, either, because I am the first known diabetic in the family. The idea that this might be an iatrogenic illness annoys me no end.
A bit over a week ago I came down with a pretty bad cold. Since I was feeling so crappy in general, I wasn’t eating properly, and thus tested my blood sugar more often. And thus found out that it was running noticeably higher than usual. When this continued throughout the week, I went to see my doctor. And she discovered that my blood pressure, which hasn’t been “normal” for over ten years, was running even higher than usual.
Thus, yet another blood pressure medication was added to my daily handful of pills. Over the course of the past 20 years or so, I’ve tried every class of bp medications there is, and none of them worked well and most of them caused side effects I couldn’t live with. This latest one is a calcium channel blocker. I forget what it was about calcium channel blockers that I couldn’t live with the last time my doctor tried prescribing one, but I know exactly why I’m not going to put up with this one much longer. It lists “flushing” as a side effect. No kidding. I’ve gone around looking like I fell asleep in a tanning booth since about an hour after I took the first pill.
My diabetes medications have also been doubled, and that, at least, seems to be having some effect. Of course, nausea is one of the predominant effects of increasing one’s dosage of metformin, but I suppose I can live with that a day or two. Having no appetite when your blood sugar is elevated isn’t necessarily a bad thing.
But, like my dad, I’m getting weary of taking handfuls of pills every day. The doctor says, lose some weight, that should help. Alas, I took off 50 pounds about ten years ago and my blood pressure went up. This is not to say I couldn’t stand to lose another 25 or so, and I’m working on that, but as a cure for high blood pressure–I doubt it. Neither my dad nor his sister were ever fat a day in their lives.
It’s very, very discouraging. If I could get off the beta blocker, would my blood sugar control improve? I wanted to try that, but the doctor felt it would be too dangerous.
As the saying goes, some days you’re the dog, some days you’re the hydrant.Hope you'll recommend my posts via your favorite social media. Just don't copy the material as your own.